Missouri, 2003

Damaging Wind in Missouri, August 22, 2003

August 22, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 1:57 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 22, 1:57 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT FRI AUG 22 2003

MAIN FORECAST CHALLENGE REMAINS THE SMALL CHANCE FOR SHOWER AND
THUNDERSTORM ACTIVITY THIS EVENING. ANOTHER CONCERN IS THE
TEMPERATURE FORECAST FOR THE NEXT WEEK.

LATEST SURFACE ANALYSIS PLACES THE COLD FRONT FROM JUST SOUTH OF
KEVV TO SOUTH OF KMDH TO NORTH OF KPOF. THIS LOCATION IS NOT TOO
TERRIBLY FAR FROM WHAT THE GFS HAS BEEN FORECASTING ALL ALONG.
THEREFORE...WE WILL MAINTAIN OUR PREFERENCE FOR THE GFS IN PREPARING
THIS FORECAST.

CONVECTION HAS REALLY HAD A TOUGH TIME DEVELOPING THIS AFTERNOON DUE
TO THE LACK OF MOISTURE (AS EVIDENCED ON WATER VAPOR IMAGERY) AND A
CAPPING INVERSION AROUND 700 MB. WHILE THE BEST COMBINATION OF
DYNAMICS...MOISTURE...AND INSTABILITY WILL REMAIN TO OUR EAST THIS
EVENING...WE STILL CANNOT RULE OUT THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS...MAINLY OVER WESTERN KENTUCKY. ANY CONVECTION THAT
DOES FIRE THIS EVENING SHOULD BE GONE BY 9 OR 10 PM.

AS THE UPPER HIGH GRADUALLY SHIFTS EAST THIS WEEKEND...BONE DRY AIR
WILL ACCOMPANY IT. THIS WILL RESULT IN ABUNDANT SUNSHINE AND
SIGNIFICANTLY DRIER CONDITIONS. WHILE TEMPERATURES WILL STILL BE IN
THE MID TO UPPER 80S...THIS WILL BE A SIGNIFICANT CHANGE FROM THE
PAST FEW DAYS.

THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL NOT LAST LONG...AS 90S
ARE EXPECTED TO RETURN TO PARTS OF THE AREA AS EARLY AS SUNDAY. THE
LATEST LONG-RANGE SOLUTIONS ARE FASTER IN BRINGING THE NEXT FRONT
SOUTH INTO THE AREA MID WEEK NEXT WEEK. AS A RESULT...SHIFTED THE
WED/THU CHANCE FOR PRECIPITATION BACK TO TUE/WED...WITH A RETURN TO
SLIGHTLY COOLER AND DRIER CONDITIONS TOWARD THE END OF NEXT WEEK.

MOS GUIDANCE HAS BEEN RUNNING TOO COOL AS OF LATE. AS A RESULT...
HEDGED TOWARD THE WARMER OF THE FWC/MAV NUMBERS OVER THE WEEKEND...
THEN A COUPLE OF DEGREES ABOVE MEX ALL NEXT WEEK.

.PAH...NONE.

PRESLEY
Hazardous weather outlook, Aug 22, 11:15 AM CST, 8 hours 55 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAT AND HUMIDITY WILL COMBINE FOR ANOTHER UNCOMFORTABLE AFTERNOON.
WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S...HEAT INDICES
BETWEEN 100 AND 110 DEGREES ARE LIKELY THIS AFTERNOON. THE WARMEST
READINGS WILL EXIST OVER SOUTHEAST MISSOURI AND EXTREME WEST
KENTUCKY LATER THIS AFTERNOON.

A COLD FRONT WILL MAKE ITS WAY ACROSS THE QUAD STATE REGION TODAY
AND THIS EVENING. AS IT DOES...SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE DAY...WITH THE BEST CHANCES OVER WESTERN
KENTUCKY. THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WILL
TAPER OFF FROM NORTH TO SOUTH THROUGHOUT THE LATE AFTERNOON AND
EARLY EVENING HOURS...BEFORE THE FRONT EXITS THE QUAD STATE REGION
LATER TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS INCLUDE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...AS
ANOTHER FRONT APPROACHES US FROM THE NORTHWEST. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

In the hours before

Local storm report, Aug 22, 5:21 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    BEECH GROVE               KY   1.00 INCH HAIL
08/22/03   MCLEAN                         REPORTED BY TRAINED
                                          SPOTTERS.

0437 PM    DIXON                     KY   WIND DAMAGE
08/22/03   WEBSTER                        A FEW TREES DOWN.
                                          REPORTED BY CENTRAL
                                          DISPATCH.

0501 PM    5W MADISONVILLE           KY   WIND DAMAGE
08/22/03   HOPKINS                        SEVERAL TREES DOWN.
                                          REPORTED BY HOPKINS
                                          COUNTY EOC.

0515 PM    DRAKESBORO                KY   WIND DAMAGE
08/22/03   MUHLENBERG                     A FEW TREES DOWN.
                                          REPORTED BY TRAINED
                                          STORM
                                          SPOTTER.

0540 PM    GREENVILLE                KY   WIND DAMAGE
08/22/03   MUHLENBERG                     A FEW TREES DOWN.
                                          REPORTED BY TRAINED
                                          STORM SPOTTER.

0545 PM    MADISONVILLE              KY   WIND DAMAGE
08/22/03   HOPKINS                        A FEW TREES DOWN.
                                          REPORTED BY HOPKINS
                                          COUNTY EOC.
Local storm report, Aug 22, 5:51 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3NE KUTTAWA               KY   0.75 INCH HAIL
08/22/03   LYON                           REPORTED BY COUNTY EMA.
Local storm report, Aug 22, 6:26 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    5N ALLEGRE                KY   WIND DAMAGE
08/22/03   TODD                           A FEW TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 22, 6:28 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    CANTON                    KY   1.00 INCH HAIL
08/22/03   TRIGG                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 22, 7:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    MAYFIELD                  KY   WIND DAMAGE
08/22/03   GRAVES                         NUMEROUS TREES DOWN FROM
                                          MAYFIELD WEST TO FANCY
                                          FARM ALONG HWY. 80.
                                          REPORTED BY POLICE.

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Madrid

When
August 22, 8:10 PM CST to 8:20 PM CST
Where
New Madrid County, New Madrid
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.600, -89.533

A co-operative observer reported several trees down and winds of at least 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379298.